Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 285, NWS Pueblo, CO

August 22, 2024Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 22, 2024, 6:29 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2024, 6:29 PM MDT (00:29 UTC)
Expired
Aug 22, 2024, 7:00 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS55 KPUB 230029
SVRPUB
COC061-099-230100-
/O.NEW.KPUB.SV.W.0285.240823T0029Z-240823T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
629 PM MDT Thu Aug 22 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...
  Kiowa County in southeastern Colorado...

* Until 700 PM MDT.

* At 629 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles east of Haswell to 6 miles east of Eads to
  9 miles northeast of Lamar, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lamar, Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater
  Reservoir, Chivington, Brandon, Neegronda Reservoir, and Queens
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 10259 3828 10274 3829 10314 3862 10300
      3861 10205 3827 10205
TIME...MOT...LOC 0029Z 223DEG 49KT 3841 10296 3845 10266 3819 10250 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Ehr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:00 PM MDT, 29 minutes earlier. Its key messages:

  • Strong to severe storms possible across the eastern plains this evening, with strong winds the primary concern.
  • Showers and storms blossom again during Friday afternoon, though mostly along and west of I-25 corridor.
  • Active monsoon plume continues for the mountains with drier and hotter conditions across the plains through the weekend.
  • Next uptick in thunderstorms for the plains early next week behind a cold front, with some minor and brief drying out west.
  • Another resurgence of the monsoon expected for Tue through the middle of next week with another uptick in mountain thunderstorms.
Area forecast discussion, Aug 22, 6:00 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
600 PM MDT Thu Aug 22 2024

.KEY MESSAGES...

- Strong to severe storms possible across the eastern plains
  this evening, with strong winds the primary concern.

- Showers and storms blossom again during Friday afternoon,
  though mostly along and west of I-25 corridor.

- Active monsoon plume continues for the mountains with drier and
  hotter conditions across the plains through the weekend.

- Next uptick in thunderstorms for the plains early next week
  behind a cold front, with some minor and brief drying out
  west.

- Another resurgence of the monsoon expected for Tue through
  the middle of next week with another uptick in mountain
  thunderstorms.

&&

.UPDATE...
Issued at 551 PM MDT Thu Aug 22 2024

Updated to increase shower and thunderstorm chances across the
far Eastern Plains through the next several hours. An area of
thunderstorms continues to lift northeast across Prowers, Bent
and Kiowa Counties through 8 PM. A few storms could become
strong to severe with hail near 1 inch in diameter and wind
gusts approaching 70 mph, especially for areas along and north
of Highway 50. The severe threat should diminish around 8-9 PM
as the thunderstorms continue northeast.  Mozley

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 206 PM MDT Thu Aug 22 2024

Tonight: Thursday evening will start relatively active, with a
decrease in most activity during the overnight hours. Synoptically,
monsoon flow will continue as moist southwest flow persist as a
ridge of high pressure sits to the southeast of the region. Embedded
within that flow, a shortwave will be pushing to the northeast,
though will be exiting the area throughout the night. Given
orographic forcing and the forcing from the wave, though lessening
throughout the evening, along with the moist flow, scattered rain
showers and thunderstorms are expected during the evening hours for
much of the area. The greatest coverage of showers and storms is
anticipated along the mountains, where any forcing will be
strongest. In addition, some storms across the plains may be strong
to severe given modest moisture, instability, and shear in place.
The most likely hazard with any stronger storms would be severe wind
gusts up to 60 mph given the higher based nature of storms and large
DCAPE values, but instances of large hail up to 1 inch in diameter
will remain possible with any more isolated storms. Also, any
stronger thunderstorm across the region is likely to produce heavy
rainfall, which could lead to localized flash flooding, especially
along burn scars and areas that received heavy rain yesterday. With
that all said, as instability and forcing from the wave lessen, most
showers and storms across the region will dissipate in coverage and
intensity, with the exception to this being rain/thunder showers
persisting across the Continental Divide given the moist flow into
the terrain. Now looking at temperatures, a mild night is
anticipated. Thanks to at least partial cloud cover throughout the
night, much of the region will remain around and slightly above
seasonal low temperatures. The plains will sink into the upper 50s
to mid 60s, the valleys will drop into the mid 40s to low 50s, and
the mountains will cool into the mid 30s to mid 40s.

Tomorrow: For Friday, some active weather continues for south
central and southeastern Colorado. The monsoon flow will continue as
moist southwest flow streams over the region as the ridge of high
pressure remains to the southeast. While no major forcing is
anticipated within the flow this time, orographic forcing and
diurnal upsloping, along with the moisture plume, will allow for
afternoon rain showers and thunderstorms to blossom, mostly along
and west of the I-25 corridor. The greatest coverage of showers and
storms will be along the mountains, where forcing mechanisms will be
strongest. Gusty winds, heavy rainfall, small hail, and lightning
will the be greatest hazards with any more organized storms. The
heavy rain may also cause areas of localized flash flooding over
burn scars and/or areas that have received heavy rain from previous
days. Looking at temperatures, heat continues for the region. With
some influence from the ridge, and downsloping winds, much of the
area will warm to above seasonal values, with the plains rising into
the upper 90s to low 100s, the valleys warming into the mid 70s to
low 80s, and the mountains reaching into the mid 50s to upper 60s.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 206 PM MDT Thu Aug 22 2024

Active monsoon plume will continue to drive the weather over
southern CO for much of the extended forecast with minor east to
west shifts in the plume as a shortwave trough rides overtop the
upper high, and cold fronts drop through the southeast plains.
Overall temperatures will continue to be hot for Saturday and Sunday
across the plains with the main plume focused across the mountains.
Scattered to numerous thunderstorms can be expected both days across
the mountains with locally heavy rainfall and flash flooding the
primary risk as soils become progressively more saturated each day.
Axis of higher CAPE and increasing shear on Saturday could lead to
strong to severe thunderstorms across our Continental Divide and
interior valleys depending on surface heating and destabilization.
Thunderstorms could percolate through the overnight hours Friday
night and Saturday night along the Continental Divide as embedded
shortwaves ride through southwest flow aloft. Friday night looks the
wettest for the eastern San Juans with a more distinct wave being
drawn up across western areas.  For the plains, lee troughing will
keep dew points on the drier side, limiting CAPE to under 500 J/kg.
This could be sufficient for isolated high based gusty wind
producing thunderstorms at best through the weekend.

A cold front drops through the plains Sunday night or Monday, though
how strong and quick this front is varies by model.  GFS is faster
and deeper with the upper trough thus quicker/sharper with the front
Sunday night vs the weaker/farther north EC which delays the front
until Tuesday.  Either way, a cool down and an uptick in
thunderstorms is expected for the plains as the monsoon plume shifts
over central and eastern portions of the area coupled with
increasing surface dew points behind the frontal boundary. Wester
areas should see some drier conditions work in from the northwest
behind the upper trough.

Monsoon moisture gradually filters back northward through mid week
focusing thunderstorm coverage and heavier precipitation potential
over the mountains. Heavy rainfall will be the primary thunderstorm
risk as flow aloft looks a little weaker. -KT

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 206 PM MDT Thu Aug 22 2024

KCOS, KPUB, and KALS: VFR conditions are expected over the next 24
hours. Rain showers and thunderstorms will develop along the higher
terrain today and push northeastward towards the TAF sites.
Precipitation cores will be more scattered in nature, but impacts
may be felt even outside of cores, mostly gusty outflow winds. Under
precipitation cores, heavy rain, strong outflow winds, and lightning
will be the primary hazards, though hail can not be ruled out with
any more organized storm. Any showers or storms are expected to
dissipate by the late evening hours. In addition, clouds will start
to increase in coverage and lower throughout the afternoon, with
some thinning late in this TAF period. Winds will also increase
modestly throughout the day, with the gustiest winds expected for
KALS. Winds will lessen and become light overnight for all three TAF
sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...MOZLEY
SHORT TERM...SIMCOE
LONG TERM...KT
AVIATION...SIMCOE
Hazardous weather outlook, Aug 22, 11:32 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Thu Aug 22 2024

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Thu Aug 22 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread rain showers and thunderstorms are expected
along the mountains this afternoon, with showers and storms moving
eastward across the plains mid afternoon through the evening. A few
storms may be strong to severe, with severe wind gusts up to around
60 mph the most likely hazard, though hail up to 1 inch in diameter
will be possible with any stronger and more isolated storms. In
addition, torrential rainfall is expected with any stronger storms,
which could lead to flash flooding, especially over burn scars and
areas that received heavy rain yesterday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday and Saturday, storms will remain mainly confined to the
mountains, with a risk of flash flooding continuing, especially
along the Continental Divide. Storm chances will then spread back
eastward across the plains beginning Sunday, and at least
isolated storms will remain possible at many locations into the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

SIMCOE/10

In the hours before

Special weather statement, Aug 22, 4:52 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
452 PM MDT Thu Aug 22 2024

COZ060-064>066-069-222315-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
452 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAGUACHE COUNTY
THROUGH 515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of North Pass, or 25 miles southeast of Gunnison, moving
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sargents and North Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 10666 3842 10628 3822 10613 3811 10667
TIME...MOT...LOC 2252Z 273DEG 21KT 3831 10655

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr
Special weather statement, Aug 22, 5:12 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
512 PM MDT Thu Aug 22 2024

COZ060-064>066-069-072-222345-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
512 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAGUACHE COUNTY
THROUGH 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sargents, or 33 miles southeast of Gunnison, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bonanza and Sargents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 10654 3842 10648 3842 10605 3815 10607
TIME...MOT...LOC 2312Z 273DEG 21KT 3832 10639

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr
Special weather statement, Aug 22, 5:16 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Thu Aug 22 2024

COZ095-096-222345-
Western Kiowa County CO-Eastern Kiowa County CO-
516 PM MDT Thu Aug 22 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIOWA COUNTY THROUGH 545
PM MDT...

At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haswell to 8 miles west of Sweetwater
Reservoir. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eads, Haswell, Sweetwater Reservoir, Neegronda Reservoir, Arlington,
Neeoshe Reservoir, and Blue Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10278 3827 10337 3852 10336 3853 10317
      3861 10317 3861 10241
TIME...MOT...LOC 2316Z 236DEG 24KT 3842 10325 3835 10293

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr
Local storm report, Aug 22, 6:10 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
610 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     4 WSW Lamar             38.07N 102.68W
08/22/2024  M78 MPH          Prowers            CO   ASOS

            ASOS station KLAA Lamar Airport.

&&

kam
Local storm report, Aug 22, 6:25 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
625 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     1 SSE Lamar             38.08N 102.61W
08/22/2024                   Prowers            CO   Trained Spotter

            Reports of large trees and fence posts
            downed in Willow Creek Park in Lamar.

&&

mw
Local storm report, Aug 22, 6:26 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
626 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Gst     1 S Lamar               38.08N 102.62W
08/22/2024  M55 MPH          Prowers            CO   Mesonet

            Mesonet station AV752 Lamar.

&&

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:00 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers30 min
Aug 22, 6:58 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Aug 22, 10:28 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers17 min
Aug 22, 10:31 PM MDTSpecial Weather StatementPUBProwers14 min
Aug 22, 10:38 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers22 min
Aug 23, 2:47 PM MDTSpecial Weather StatementPUBProwers28 min
Aug 23, 3:01 PM MDTSevere Thunderstorm WarningPUBProwers44 min
Aug 23, 3:43 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.